Utah, 2023Damaging Winds and Strong Wind in Utah, September 9 to 10, 2023
September 9 to 10, 2023 · NWS SLC · 10 events in 5 counties and zones
An influx of moisture restarted a brief active period moving towards the middle of September. As a result, the region saw a couple of days with scattered showers and thunderstorms, some of which produced strong gusty winds, with one producing a landspout.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An influx of moisture restarted a brief active period moving towards the middle of September. As a result, the region saw a couple of days with scattered showers and thunderstorms, some of which produced strong gusty winds, with one producing a landspout.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 9, 2:30 PM MST, 45 minutes earlier.
Area forecast discussion, Sep 9, 2:30 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
330 PM MDT Sat Sep 9 2023
.SYNOPSIS...An active pattern will continue across the region
through the weekend and into early next week. High pressure will
return mid to late week.
&&
.SHORT TERM (Through 12Z Monday)...As is common with mid-level
moisture advection, relatively widespread high-based convection is
ongoing across the CWA this afternoon. Afternoon upper air and
satellite analysis indicates broad ridging across Arizona, New
Mexico and northern Mexico. Weakening Tropical Storm Jova is noted
well off the Baja California Coast in the Eastern Pacific.
Tropical moisture loosely associated with Tropical Storm Jova is
shifting into the Great Basin this afternoon. Given relatively dry
mid and low level atmospheric profiles, any convection has largely
trended high-based across the area. With a fairly significant dry
sub cloud layer, expect the main threat with any convection today
will be gusty, microburst winds.
Another shortwave trough approaching southern California this
afternoon will be the focus of convection Sunday, starting across
southwestern Utah early in the afternoon shifting east with time.
With continued moisture advection, expect thunderstorms to
transition to more of a heavy rain threat, especially across
central and southern Utah Sunday afternoon and evening. Localized
rainfall rates of 0.50-0.75 inches per hour are possible with
heavier/training convection. This will present an elevated threat
of flash flooding for typically prone areas of southern Utah such
as slot canyons, normally dry washes and slickrock areas. Recent
burn scars will also need to be monitored. Increased the flash
flood potential from possible to probable for many southern Utah
national park/recreation areas.
.LONG TERM (After 12Z Monday)...Ensemble guidance is in good
agreement through the long term period. The beginning of the
period will consist of nearly zonal flow across the western CONUS
with embedded shortwaves that will bring precipitation chances to
the CWA through midweek. This will also keep temperatures near to
slightly below normal, depending on cloud cover and precipitation
coverage each day. A ridge will start to build into the Great
Basin towards the weekend that will bring a drying trend to the
area along with slightly warmer temperatures.
The first shortwave on Monday will bring afternoon convection
across mainly central and southern Utah where better moisture and
higher shear will exist to help develop and maintain convection.
Steering flow for storms will generally be west to east. By
Tuesday moisture will increase across central and southern Utah
with ensemble mean PWATs >1". Higher instability on Tuesday could
result in more robust convection, however shear will be reduced so
storms may struggle to remain organized.
A secondary shortwave on Wednesday will arrive from the north.
This will enhance precipitation chances across northern Utah
Wednesday afternoon. Ensemble PWATs across northern Utah are
forecast to be ~.75" which could result in more widespread
precipitation across the north.
Towards the end of the week a ridge starts to build back into the
area with a return to mostly dry conditions and temperatures near
seasonal normals.
&&
.AVIATION...KSLC...Northwest winds expected to change to the
southwest between 01Z and 03Z. These winds could be gusty as they
will be outflow driven winds. By 06Z wind speeds will decrease and
normal diurnal winds will take over. There is a 30% chance of
showers through 03Z. Within this timeframe, a 20% chance of
thunder will be possible as well. Winds associated with these
storms could be gusty and erratic. VFR conditions expected through
the TAF period.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected
through the TAF period. Scattered showers and thunderstorms will
continue to be possible through 06Z across central Utah with the
main threat from these storms being gusty and erratic outflow
winds. Other than these outflow winds, expect diurnally driven
winds across the area.
&&
.FIRE WEATHER...Mid-level moisture will support an area of
high-based, dry thunderstorms across the region, with the highest
threat across central and southern Utah through this evening.
With deeper moisture in place Sunday, thunderstorms will trend
wetter, with improving humidity profiles across much of the
region. Moisture will remain in place across most of the region
through at least midweek.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
Kruse/Mahan/Cecava
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
In the hours before
Special weather statement, Sep 9, 1:01 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
201 PM MDT Sat Sep 9 2023
UTZ115-092030-
Western Millard and Juab Counties UT-
201 PM MDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of northwestern Millard
County through 230 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 32
miles east of Garrison, or 36 miles east of Baker, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kings Canyon.
This includes US Route 6 between mile markers 23 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3897 11349 3910 11369 3940 11330 3914 11302
TIME...MOT...LOC 2001Z 238DEG 17KT 3909 11346
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Sep 9, 1:26 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
226 PM MDT Sat Sep 9 2023
UTZ115-116-092100-
Western Millard and Juab Counties UT-
Eastern Juab/Millard Counties UT-
226 PM MDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of central Millard
County through 300 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles west of Kanosh, or 30 miles west of Fillmore, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Millard
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3880 11294 3894 11304 3918 11276 3893 11254
TIME...MOT...LOC 2026Z 237DEG 17KT 3892 11290
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Sep 9, 2:29 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
329 PM MDT Sat Sep 9 2023
UTZ101-092200-
Great Salt Lake Desert and Mountains UT-
329 PM MDT Sat Sep 9 2023
...Strong thunderstorms will impact portions of southwestern Tooele
County through 400 PM MDT...
At 329 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles southwest of Utah Test and Training
Range South to 13 miles east of Ibapah. Movement was northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Utah Test and Training Range South and Dugway Proving Ground Test
Range.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4059 11362 4037 11335 4002 11328 3991 11379
4014 11390 4025 11405 4032 11405
TIME...MOT...LOC 2129Z 240DEG 28KT 4031 11391 4019 11378 3999 11373
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Sep 9, 2:31 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
331 PM MDT Sat Sep 9 2023
UTZ101-115-092200-
Western Millard and Juab Counties UT-
Great Salt Lake Desert and Mountains UT-
331 PM MDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of northern Millard...
central Juab and southeastern Tooele Counties through 400 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Fish Springs Wildlife Refuge, or 29 miles
northwest of Delta, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Little Sahara State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3955 11280 3955 11318 3970 11328 4004 11280
3968 11240
TIME...MOT...LOC 2131Z 232DEG 30KT 3966 11295
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Sep 9, 2:58 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
358 PM MDT Sat Sep 9 2023
UTZ101-102-115-092245-
Western Millard and Juab Counties UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
358 PM MDT Sat Sep 9 2023
...Strong thunderstorms will impact portions of north central Juab
and southwestern Tooele Counties through 445 PM MDT...
At 358 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Wendover to 25 miles south of
Dugway English Village. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dugway English Village, Vernon, Utah Test and Training Range South,
Dugway Proving Ground Test Range and Bonneville Salt Flats.
This includes Interstate 80 in Utah between mile markers 12 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4056 11404 4087 11366 4014 11238 3977 11289
4044 11405
TIME...MOT...LOC 2158Z 224DEG 25KT 4047 11395 3987 11286
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Sep 9, 3:02 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
402 PM MDT Sat Sep 9 2023
UTZ101-102-106-115-116-092245-
Western Millard and Juab Counties UT-Utah Valley UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
Eastern Juab/Millard Counties UT-
402 PM MDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of northern Millard...
northeastern Juab...southwestern Utah and southeastern Tooele
Counties through 445 PM MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Delta, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernon, Eureka, Lynndyl, Little Sahara State Park, Jericho, Lofgreen
and Tintic Junction.
This includes US Route 6 between mile markers 107 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3950 11243 3977 11289 4014 11238 3984 11187
TIME...MOT...LOC 2202Z 224DEG 24KT 3967 11250
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
STWThunderstorm Wind, Tooele
- When
- September 9, 3:15 PM MST to 3:25 PM MST
- Where
- Tooele County, 4.38 mi SSW of (Dpg)michael Aaf Dug
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -112.954
The CAMEL BACK MTN mesonet station recorded an initial strong wind gust of 61 mph at 3:15 pm MST, and a subsequent peak wind gust of 64 mph at 3:20 pm MST. These gusts were the result of outflow winds associated with a cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Tooele
- When
- September 9, 3:40 PM MST to 4:00 PM MST
- Where
- Tooele County, 4.31 mi NNE of Lake Pt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Newspaper
- Coordinates
- 40.723, -112.226
The SR-201 at I-80 mesonet station recorded an initial peak gust of 74 mph at 4:40 pm MST, and an additional strong gust of 66 mph at 4:50 pm MST. These gusts were a result of outflow winds associated with a cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Tooele
- When
- September 9, 3:45 PM MST to 4:15 PM MST
- Where
- Tooele County, 1.96 mi WNW of Pehrson Station
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -112.385
The VERNON HILL mesonet station recorded a wind gust of 67 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Tooele
- When
- September 9, 3:55 PM MST to 4:00 PM MST
- Where
- Tooele County, 3.78 mi NNW of Dugway
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.301, -112.777
The CEDAR MOUNTAIN mesonet (RAWS) station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Tooele
- When
- September 9, 4:10 PM MST to 4:15 PM MST
- Where
- Tooele County, 0.13 mi SW of Bauer
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.469, -112.352
The SR-36 at MP 49 Stockton Bar mesonet station recorded a wind gust of 62 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Salt Lake
- When
- September 9, 4:45 PM MST to 4:50 PM MST
- Where
- Salt Lake County, 2.13 mi W of Garfield
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.734, -112.210
The Marina mesonet station recorded a wind gust of 66 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Salt Lake
- When
- September 9, 4:50 PM MST to 4:55 PM MST
- Where
- Salt Lake County, 1.43 mi WNW of Garfield
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.736, -112.196
The Beach mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Wasatch
- When
- September 9, 5:00 PM MST to 5:05 PM MST
- Where
- Wasatch County, 5.37 mi SSW of Charleston
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.405, -111.527
The US-189 at Deer Creek Dam mesonet station recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Carbon
- When
- September 9, 5:00 PM MST to 5:10 PM MST
- Where
- Carbon County, 0.82 mi SSW of (Puc)carbon Co Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.609, -110.755
The Carbon County Regional Airport/Buck Davis Field ASOS recorded a period of wind gusts to 61 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Strong Wind, Cache Valley/Utah Portion
- When
- September 10, 3:30 PM MST to 3:40 PM MST
- Where
- Cache Valley/Utah Portion forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.722, -111.744 (the zone’s center; the record gives no point)
LANDSPOUT. Location: 41.95, -112.07. Broadcast media shared a public video of a landspout northwest of Clarkston, UT in an open field. No damage was reported with this landspout. The observer who relayed the report and video to broadcast media reported the time to be approximately 3:30 pm MST. Radar imagery around that time did show a thunderstorm in the area with weak and broad rotation along an associated outflow boundary.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, September 9 to 10, 20234 deaths · 5 events
- Flash Flooding in Pennsylvania, September 9 to 10, 20232 deaths · 6 injured · $19 million · 11 events
- Rip Current in Indiana, September 9, 20231 death · 1 event
- Damaging Winds in Virginia, September 9, 2023$126,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Kansas, September 9, 2023$100,000 · 2 in hail · 16 events
- Damaging Winds in Maryland, September 9, 2023$76,000 · 52 kt wind · 13 events
- Flooding and Hail in Texas, September 9 to 10, 2023$42,000 · 1.75 in hail · 16 events
- Damaging Winds in Pennsylvania, September 9, 2023$32,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 9, 202351 kt wind · 30 events
- Flash Flooding and Damaging Winds in North Carolina, September 9, 2023$20,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Virginia, September 9, 2023$23,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, September 9, 2023$24,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131362, 1131368, 1131366, 1131363, 1131379, 1131384, 1131382, 1131387, 1131388, 1131400.